Ever wondered why you struggle to lose weight?
Many prescription drugs can stall your weight loss.
*Note: Discuss any change in treatment with your doctor.
Here are the worst three:
- Insulin injections, especially at higher doses, are probably the worst obstacle for weight loss. There are three ways to reduce your need for insulin:
- Eat less carbs, which makes it easier to lose weight. The less carbs you eat the less insulin you need. Remember to lower your doses when you eat less carbs. (always in conjunction with your doctor)
- If this isn’t enough, treatment with Metformin tablets (at a dose of 2 grams – 3 grams/day) can decrease the need for insulin (at least for type 2 diabetics).
- If this is not enough to get off insulin (again, for type 2 diabetics) you could try newer promising drugs like Victoza or Byetta. These reduce the need for insulin.
- Other diabetes medications Insulin-releasing tablets (e.g. sulphonylureas) often lead to weight gain. These include: Minodiab, Euglucon, Daonil, and Glibenclamide. Tablets like Avandia, Actos, Starlix and NovoNorm also encourage weight gain, but not Metformin. The newer drugs Victoza and Byetta (injectable) often lead to weight loss, but possible long-term side effects are still unknown.
- Cortisone as an oral drug is another common culprit (e.g. Prednisolone). Cortisone often causes weight gain in the long run, especially at higher doses (e.g. more than 5 mg Prednisolone per day). Unfortunately cortisone is often an essential medicine for those who are prescribed to it, but the dose should be adjusted frequently so you don’t take more than you need. Asthma inhalers and other local cortisone treatments, like creams or nose sprays, hardly affect weight.
These other medications can also cause problems:
- Neuroleptics/antipsychotic drugs, can often encourage weight gain. Especially newer drugs like Zyprexa (Olanzapine).
- Some antidepressant medications can cause weight gain, especially the older tricyclic antidepressants (TCAs) such as Tryptizol, Saroten, and Clomipramine; as well as newer drugs such as Remeron (Mirtazapine). Lithium (for manic-depressive disorder) often leads to weight gain. The most common antidepressants known as SSRI’s (for example Citalopram and Sertraline) usually don’t impact weight significantly.
- Some contraceptives often contribute to slight weight gain, especially those that contain only progesterone and no estrogen, for example the mini-pill, the contraceptive injection, or a contraceptive implant.
- Blood pressure medicine, in the form of beta blockers can cause weight gain. These drugs include: Seloken, Metoprolol and Atenolol.
- Epilepsy drugs may cause weight gain (e.g. Carbamazepine and Valproate).
- Allergy medicines called antihistamines can cause weight gain, especially at high doses. Cortisone is even worse (see above).
By making some small adjustments to your health, you can eliminate some of the medication, always in conjunction with your doctor.
- Diet – you can start by making small changes to your diet and to lose weight if needed. Follow the Manna Weight Loss program, which is not just for weight loss, but also to reduce the body’s need for insulin, can help to lower cholesterol and blood pressure.
- Exercise – Any form of exercise is better than doing nothing. By doing an exercise for 30 to 45 minutes per day not just make you feel better, but it can help to increase metabolism, increase blood flow, de-stress, help to lower blood pressure, help to lower insulin and blood sugar levels and help you to sleep better.
- Supplements – there are different dietary supplements on the market to help with the control of